Results 1 to 3 of 3

Thread: Foreign body ingestion: "I swallowed a pen" ---> What is Your Suggestion for easy removal ?

  1. #1
    Join Date
    Aug 2008
    Posts
    6,603
    Rep Power
    44

    Default Foreign body ingestion: "I swallowed a pen" ---> What is Your Suggestion for easy removal ?

    Foreign body ingestion: "I swallowed a pen"


    CASE:

    22 year old female presents to the ER with a complaint of swallowing a pen two days ago. She has had vomiting and epigastric pain since then. The patient has a long history of similar behavior in the past. During the last admission one month ago, she had an EGD with a pen removal followed by a spoon ingestion on the ward, requiring a second endoscopy. She also reports eating "a call button" at another facility recently, "they said it was in my colon." She denies being suicidal.


    PMH:
    PTSD, depression, intentional FB ingestions, heroin abuse


    PSH:
    Open foreign body (FB) removal 4 times in the past


    Medications:
    none


    SH:
    Smoking, heroin IV abuse


    Physical examination:
    VSS
    Normal examination


    What would you do?
    CBC, BMP
    KUB


    Current KUB:

    Excessive stool is present in the colon. There is a right-sided groin catheter. Overlying the stomach or perhaps within the stomach is a linear lucency measuring approximately 12.5 cm. It has a metal tip.


    Previous KUB from one month ago:

    The call button is located in the right upper quadrant, ejecting over both the duodenum and colon. There is no free air. The bowel gas pattern is nonobstructive. There is a right-sided groin catheter.


    What happened?

    Plain X-ray films were reviewed with radiology: there was a metallic FB in the stomach that looked like a pen tip, there was also a metallic FB in transverse colon, no evidence of perforation or obstruction.

    The patient was admitted to a general medicine floor with a sitter. Psychiatry and GI consults were called.


    If you were called, which way you prefer to remove the object?


    Click Here to know how it was removed:


    [HIDE]

    RapidShare: Easy Filehosting

    [/HIDE]

    .

    .
    Attached Images Attached Images

  2. #2
    Join Date
    Aug 2008
    Posts
    6,603
    Rep Power
    44

    Default

    Should patients receive anticoagulation for paroxysmal atrial flutter?



    CASE:


    A 57 yo CF was admitted to the hospital with atrial flutter with rapid ventricular response (AFl-RVR). She was treated with Cardizem IV, Cardizem drip and Digoxin and converted to NSR.

    PMH:
    HTN, paroxysmal atrial fluttter (one episode 2 years ago), mild CAD (30% stenosis of LAD, RCA) diagnosed during LHC 2 years ago, HLP

    Medications:
    Lisinopril, ASA, Lipitor

    Allergies:
    None. Reports profound weakness and joint pain with beta-blockers

    Physical examination:
    HR 165
    CVS: Clear S1S2, irregularly irregular rhythm
    Chest: CTA (B)
    Abdomen: Soft, NT, ND, +BS
    Extremities: no c/c/e


    What happened?

    The patients converted to NSR, Cardizem drip was stopped and she is currently asymptomatic on oral Cardizem 30 mg po q 6 hr. TTE shows a normal ejection fraction and a moderate left atrial enlargement.

    Should she receive anticoagulation for paroxysmal atrial flutter?
    Yes. Patients with paroxysmal atrial fibrillation have a risk of thromboembolic complications probably equivalent to those with permanent atrial fibrillation.

    The American College of Chest Physicians recommended that anticoagulation be considered for all patients with atrial fibrillation, whether it be chronic or paroxysmal (CCJM, 2000).

    Anticoagulation with warfarin is recommended for all patients older than 75 years, as well as for patients younger than 75 years who have any of the following risk factors:

    Prior TIA, systemic embolus or stroke
    Hypertension
    Poor left ventricular function
    Rheumatic mitral valve disease
    Prosthetic heart valves


    This is all correct but our patient has a paroxysmal atrial flutter. Do the same guidelines apply?


    No prospective randomized studies are available to determine the incidence of thromboembolic complications in atrial flutter and the value of anticoagulant therapy. However, associated abnormalities are often present that favorthromboembolic complications such as valvular disease, hypertension, and heart failure. It is therefore advisable to anticoagulate the atrial flutter patients ( Circulation. 2002).


    What happened next?

    The patient was discharged home with Cardizem CD 120 mg po qd and Coumadin 5 mg po qd. Her INR was 1.5 at the time of discharge. She will have her INR checked on day 2 and 3 after discharge, and the laboratory will call her PCP to have the Coumadin dose adjusted to achieve INR level between 2 and 3. The patient's PCP was informed.


    Final diagnosis



    [HIDE]

    Final diagnosis: Paroxysmal atrial flutter


    What did we learn from this case?

    Patients with paroxysmal atrial fibrillation/flutter have a risk of thromboembolic complications probably equivalent to those with permanent atrial fibrillation/flutter. The American College of Chest Physicians recommended thatanticoagulation be considered for all patients with atrial fibrillation/flutter, whether it be chronic or paroxysmal.

    [/HIDE]

  3. #3
    Join Date
    Aug 2008
    Posts
    6,603
    Rep Power
    44

    Default Two Types of Pain in One Patient - What can be done better?

    Two Types of Pain in One Patient



    25 yo CM with quadriplegia after a MVA is at a long-term rehabilitation facility on a vent. During his 4-month hospital stay, he developed a stage III sacral decubitus.

    Pain management team is consulted.

    Patient complains of two types of pain:
    -"in my butt" - nociceptive pain from the sacral decubitus
    -"shooting, burning pain in my right leg" - neuropathic pain


    What are his current pain medications?

    Dilaudid 2 mg IV q 4 hr PRN pain
    Tylenol 650 mg PO q 6 hr PRN pain


    What can be done better?

    [HIDE]


    He needs around the clock pain medications. PRN only is not adequate.

    The treatment for these two types of pain is different.

    Nociceptive pain:
    Tylenol 650 mg PO q 6 hr (i.e. not PRN)
    Duragesic patch 25 mcg/hr q 72 hr
    Dilaudid 4 mg IV q 4 hr PRN pain

    Neuropathic pain:
    Neurontin 400 mg PO qhs x 3 d
    then
    400 mg po BID x 3 d
    then
    400 mg PO TID

    What happened?

    Patient reported that his sacral pain decreased from 10/10 to 4/10 the next day, after adjusting therapy.

    It took a week for the Neurontin to start working for the neuropathic pain.

    What did we learn from this case?

    Always evaluate all the places where the patient is feeling pain.
    Pain may be of different origin in different places, e.g. nociceptive vs. neuropathic and may require different treatments.


    [/HIDE]

    .

Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Similar Threads

  1. Replies: 0
    Last Post: 01-16-2009, 11:07 PM
  2. Replies: 0
    Last Post: 01-03-2009, 10:00 PM
  3. "Junk DNA" ("Selfish DNA" ) - An Overview
    By trimurtulu in forum Lecture Notes
    Replies: 1
    Last Post: 12-07-2008, 09:15 AM
  4. Replies: 1
    Last Post: 11-17-2008, 12:02 PM
  5. "DNA - The Double Helix" the game!! "
    By ronitdeep in forum Games
    Replies: 2
    Last Post: 03-18-2007, 10:54 AM

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •